Maryland, 2026

Tornado and Damaging Winds in Maryland, March 16, 2026

March 16, 2026 · NWS PHI · 27 events in 4 counties and zones

With a strong wind field aloft already in place, showers and thunderstorms developed and formed into a line that moved through the Eastern Shore of Maryland. This convective line brought damaging wind gusts and a tornado to the Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

With a strong wind field aloft already in place, showers and thunderstorms developed and formed into a line that moved through the Eastern Shore of Maryland. This convective line brought damaging wind gusts and a tornado to the Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 16, 7:29 PM EST, 1 hour 27 minutes earlier. Its key messages:

  • 1. Severe Thunderstorm Watch #71 now in effect for the eastern shores of Maryland, Delaware, and southern New Jersey until midnight for the potential for strong to severe thunderstorms with the passage of the cold front later tonight. Even outside of storms, strong winds are likely, especially closer to the coast. 2. Some minor coastal flooding along the back bays with high tide this evening. 3. Cold and dry for the middle of the week, then temperatures moderate late this week and through this weekend.
Area forecast discussion, Mar 16, 7:29 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
829 PM EDT Mon Mar 16 2026

.WHAT HAS CHANGED...
Severe Thunderstorm Watch #71 is now in effect for the eastern
shores of Maryland, Delaware, and southern New Jersey until
midnight.

Wind Advisory in effect for all of the forecast area through
tonight.

Gale Warning in effect until 6 AM early Tuesday morning.

&&

.KEY MESSAGES...
1. Severe Thunderstorm Watch #71 now in effect for the eastern
shores of Maryland, Delaware, and southern New Jersey until
midnight for the potential for strong to severe thunderstorms
with the passage of the cold front later tonight. Even outside
of storms, strong winds are likely, especially closer to the
coast.

2. Some minor coastal flooding along the back bays with high
tide this evening.

3. Cold and dry for the middle of the week, then temperatures
moderate late this week and through this weekend.

&&

.DISCUSSION...
KEY MESSAGE 1...Severe Thunderstorm Watch #71 now in effect for
the eastern shores of Maryland, Delaware, and southern New
Jersey until midnight for the potential for strong to severe
thunderstorms with the passage of the cold front later tonight.
Even outside of storms, strong winds are likely, especially
closer to the coast.

A warm and humid airmass remains over the area ahead of an
approaching cold front. A strongly amplified upper level trough
that is through the Ohio and Tennessee Valleys is turning
negatively tilted, and sharp height falls and temperature falls
will occur behind the passage of the cold front.

Low level wind shear is quite strong just ahead of the frontal
passage, and the combination of dynamic lift, sufficient
moisture, and modest instability (for mid March standards) may
still support convection, but it will not be until later tonight
with the actual passage of the cold front. 20Z/16 HRRR still
showing a thin squall line that will pass through the region
with the frontal passage, and this may still result in strong to
severe thunderstorms in the 11 pm to 1 am timeframe. Locally
heavy rain is still possible with brief, localized flash
flooding.

Finally, it should be noted that even outside of any
thunderstorms the strong wind fields will support southerly
winds. A burst of strong westerly winds is also likely during
and immediately after the cold frontal passage late this
evening, with gusts up to 55 mph possible. Therefore, the Wind
Advisory was expanded to include the entire forecast area. The
strong southerly winds has ushered in an unseasonably warm and
humid airmass. Temperatures this evening will be in the mid 60s
to low 70s inland, and closer to 60 degrees near the coast and
higher terrain.

In addition to the severe weather and strong wind threat, the
showers/storms will likely be producing heavy rainfall as PWATs
are progged to be 1.1-1.4" which is above the 90th percentile
for early March. MMEFS guidance is showing modest rises in
rivers, so we'll continue to watch for any potential hydro
concerns, especially where any training of convection occurs.

KEY MESSAGE 2...Some minor coastal flooding along the back bays
with high tide this evening.

South winds will continue to increase through this evening with
gales developing by or just after sunset. This will keep water
from draining out of Barnegat Bay, Rehoboth Bay, and Little
Assawoman Bay, resulting in elevated tide levels and some minor
coastal flooding around the high tide this evening. The most
likely areas to experience impacts will be along the northern
end of Barnegat Bay in Ocean County NJ, Rehoboth Bay and Little
Assawoman Bay in Sussex County DE. These bays are particularly
susecptible to flooding during strong southerly wind events, as
the winds prevent water from draining normally during low tide.
Thus, impacts may not follow typical astronomical tide cycles.
These advisories are in effect through 2 AM Tuesday, however
extensions may be needed if impacts linger after winds shift
offshore.

The Eastern Shore of Chesapeake Bay and upper portion of the
tidal Delaware River (north of Philadelphia) could also
experience some minor coastal flooding, though confidence is
lower for these areas. Trends will continue to be monitored to
determine if any additional advisories may be needed.

KEY MESSAGE 3...Cold and dry for the middle of the week, then
temperatures moderate late this week and through this weekend.

Canadian high pressure will be centered over the southern
Appalachians and Mid-Atlantic Tuesday night, then will lift to
the northeast, with the center of the high passing over New
Jersey on Wednesday. The high then lifts into the Canadian
Maritimes Wednesday night through Thursday. A weak cold front
will pass through the region Thursday night, followed by a
stronger cold front Friday night. High pressure will mostly be
over the area this weekend until another cold front potentially
passes through the area Sunday night.

Temperatures Tuesday night through Wednesday will more resemble
that of January than mid-March with lows in the 20s and low 30s
and highs in the upper 30s to low 40s. Thereafter, a much
warmer airmass begins to build east with highs warming into the
40s and low 50s Thursday, then generally in the low to mid 50s
north and west of the Fall Line and in the mid and upper 50s
south and east of the Fall Line Friday through Sunday.

With the passage of the first front Thursday night, generally
20 to 30 percent PoPs, mostly for rain, but some spotty freezing
rain is possible for the southern Poconos. With the stronger
front Friday night, PoPs will generally be in the 30 to 50
percent range, again, mostly rain.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...MVFR/IFR conds in SHRA/BR/stratus. A round of TSRA
possible with the passage of a cold front from west to east from
around 01Z to 03Z for western terminals and around 04Z to 06Z
for the eastern terminals. Brief LIFR conds possible. Ahead of
the cold front, S winds will range from 15 to 20 kt with gusts
up to 30 kt. Strong winds may accompany any TSRA, and then
winds abruptly shift to the W-NW behind the cold front and ramp
up to 20 to 30 kt with 35 to 45 kt gusts. Winds eventually will
settle down to around 20 kt with gusts up to 30 kt late tonight.
VFR from W to E behind the passage of the cold front. Strong
LLWS at 2000 feet this evening with 50 to 60 kt winds. LLWS
ends with the passage of the front. Moderate confidence overall,
low confidence on timing.

Tuesday...VFR. W-NW winds 15 to 20 kt with gusts up to 30 kt.
Winds diminish after 21Z. High confidence.

Outlook...

Tuesday night...VFR. Gusty west winds early in the evening,
diminishing by midnight.

Wednesday through Friday...VFR. NSW.

&&

.MARINE...
Gale Warning continues on the waters through tonight, may need
extension into the day Tuesday. Southerly flow continues to
increase, with gales likely by late day/evening just ahead of
cold front. Then westerly winds likely produce gales along/just
behind front for a few hours into the early morning Tuesday.
Winds will relax a bit as we get into Tuesday but some lingering
gale gusts may continue past dawn. Seas building thru this
evening until peaking at 10-15 feet, then starting to slowly
diminish late tonight through Tuesday.

Outlook...

Tuesday night...Gusty west winds diminish in the evening, but
seas remain elevated. SCA may continue to be needed. No
significant weather.

Wednesday through Friday...VFR. Sub-SCA conditions. No
significant weather.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 2 AM EDT Tuesday for PAZ054-055-060>062-
     070-071-101>106.
NJ...Wind Advisory until 2 AM EDT Tuesday for NJZ001-007>010-
     012>027.
     Coastal Flood Advisory until 2 AM EDT Tuesday for NJZ020-026.
DE...Wind Advisory until 2 AM EDT Tuesday for DEZ001>004.
     Coastal Flood Advisory until 2 AM EDT Tuesday for DEZ003-004.
MD...Wind Advisory until 2 AM EDT Tuesday for MDZ012-015-019-020.
MARINE...Gale Warning until 6 AM EDT Tuesday for ANZ430-431-450>455.

&&

DISCUSSION...MPS/RCM
AVIATION...MPS/RCM
MARINE...MPS/RCM
Hazardous weather outlook, Mar 16, 4:06 AM EST, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
506 AM EDT Mon Mar 16 2026

MDZ012-015-019-020-171000-
Kent MD-Queen Annes-Talbot-Caroline-
506 AM EDT Mon Mar 16 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Severe thunderstorms are expected late today and early tonight.
Damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Mar 16, 5:00 PM EST, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
600 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Marine Tstm Wind 1 SE Indian Beach       38.68N 75.06W
03/16/2026  M43 MPH          ANZ455             DE   Mesonet

            Dewey Beach mesonet.

&&

Hoeflich

The radar

The Dover AFB radar (KDOX), 77 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Kent

When
March 16, 8:56 PM EST
Where
Kent County, 0.87 mi NW of Rock Hall
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.140, -76.240

Numerous reports of trees and powerlines down across all of Kent County, including near Rock Hall. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
March 16, 8:59 PM EST
Where
Queen Anne'S County, 1.61 mi E of Stvnsvll Kentmorr Ar
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.920, -76.320

Report from Wunderground station KMDSTEVE109. Time given in report.

Thunderstorm Wind, Kent

When
March 16, 9:05 PM EST
Where
Kent County, 0.87 mi SE of Betterton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.360, -76.060

Numerous reports of trees and powerlines down across all of Kent County, including near Betterton. Time estimated from radar.

Thunderstorm Wind, Kent

When
March 16, 9:08 PM EST
Where
Kent County, 0.69 mi S of Chestertown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.210, -76.070

Numerous reports of trees and powerlines down across all of Kent County, including near Chestertown. Time estimated from radar.

Thunderstorm Wind, Talbot

When
March 16, 9:09 PM EST
Where
Talbot County, 1.38 mi N of Unionville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.840, -76.130

Trees down near Todds Corner Road and Little Park Road. Time estimated from radar.

Thunderstorm Wind, Talbot

When
March 16, 9:15 PM EST
Where
Talbot County, 0.88 mi SE of Trappe
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.660, -76.060

Trees down near Trappe. Time estimated from radar.

Thunderstorm Wind, Talbot

When
March 16, 9:16 PM EST
Where
Talbot County, Wye Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.930, -76.080

Route 662 closed all lanes due to downed wires blocking the roadway. Time estimated from radar.

Thunderstorm Wind, Talbot

When
March 16, 9:17 PM EST
Where
Talbot County, Cordova
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.880, -76.000

Trees down near Cordova. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
March 16, 9:18 PM EST
Where
Queen Anne'S County, 0.69 mi N of Crumpton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.240, -75.930

Reports of trees and wires down in Crumpton. Time estimated from radar.

Thunderstorm Wind, Kent

When
March 16, 9:20 PM EST
Where
Kent County, 2.07 mi N of Galena
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.360, -75.880

Sassafras River Bridge mesonet measured a 67 MPH gust.

Thunderstorm Wind, Queen Anne'S

When
March 16, 9:21 PM EST
Where
Queen Anne'S County, 5.53 mi S of Ruthsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.920, -75.950

Trees down near Queen Anne. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
March 16, 9:23 PM EST
Where
Queen Anne'S County, 0.87 mi NE of Sudlersville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.190, -75.860

Reports of trees and powerlines down near Sudlersville, as well as some minor roof damage. Time estimated from radar.

Thunderstorm Wind, Caroline

When
March 16, 9:24 PM EST
Where
Caroline County, 1.28 mi ESE of Hillsboro
Measured
75 kt (86 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.910, -75.910

A brief area of significant wind damage occurred along Saathoff Road. The start of the path of wind damage involved the complete roof removal of a farm outbuilding with one wall collapsed inward. Metal roofing material was then scattered downstream to the east into an open field. Beyond the open field, there was some tree damage including one softwood tree snapped at the trunk. Additional damage beyond this tree line along Saathoff Road quickly lessened showing the end of the path of significant wind damage. This damage was separate but approximately 1.3 miles west of the starting point of the Ridgely tornado.

Thunderstorm Wind, Queen Anne'S

When
March 16, 9:24 PM EST
Where
Queen Anne'S County, 2.14 mi NNE of Sudlersville
Measured
75 kt (86 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.210, -75.860

NWS storm survey determined straight line wind damage near Millington Road with estimated maximum wind speeds of 80 to 90 mph. Along Coleman Road, the start of significant wind damage occurred as multiple trees were uprooted and large tree branches were snapped. A farm outbuilding also experienced removal of metal roofing that was scattered to the east into an open field. As the swath of wind damage continued, there was additional farm outbuilding damage near Mud Ford Lane as the roof of an outbuilding was removed with the debris being scattered to the east up to half a mile away. It was at this point that the damage path width was at its widest, with about one mile from the damage on Coleman Road to the damage on Mud Ford Lane. The damage continued towards Millington Road where multiple power poles were snapped, large tree branches were snapped, and additional metal roofing was peeled off a farm outbuilding. Significant wind damage was estimated to have ended near Higman Mill Road as the last point of damage was metal roofing removed from another farm outbuilding.

Thunderstorm Wind, Talbot

When
March 16, 9:24 PM EST
Where
Talbot County, Cordova
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.880, -76.000

Route 303 closed all lanes due to down wires blocking the roadway. Time estimated from radar.

Thunderstorm Wind, Caroline

When
March 16, 9:25 PM EST
Where
Caroline County, 0.88 mi SE of Ridgely
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.920, -75.860

Several full trees down and intense storm damage reported. Holly Road is closed from 404 to Central Avenue due to trees down. Possible tornado. Time estimated from radar.

Thunderstorm Wind, Caroline

When
March 16, 9:25 PM EST
Where
Caroline County, 1.48 mi SSW of Ridgeley Pelican Arp
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.950, -75.880

Several reports of trees down in Ridgely, including one onto a house with minor structural damage. Time estimated from radar.

Thunderstorm Wind, Kent

When
March 16, 9:25 PM EST
Where
Kent County, 0.87 mi NE of Millington
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.260, -75.840

Numerous reports of trees and powerlines down across all of Kent County, including near Millington. Time estimated from radar.

Thunderstorm Wind, Talbot

When
March 16, 9:25 PM EST
Where
Talbot County, 1.28 mi ESE of Queen Anne
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -75.950

The Wunderground station kmdqueen1 measured a 61 MPH gust.

Tornado, Caroline

When
March 16, 9:26 PM EST to 9:29 PM EST
Where
Caroline County, 0.85 mi SSE of Downes to 0.79 mi SSE of Ridgely
Rating
EF1
Path length
0.9 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
38.909, -75.874

NWS Storm Survey determined an EF-1 tornado occurred along Holly Road with estimated maximum wind speeds of 90 to 100 mph. A narrow path of damage began shortly beyond the intersection of Route 404 and Holly Road and continued east towards the intersection of Holly Road and Central Avenue. The damage path began at two residences. One residence had minor roof damage. At the other residence, the roof of a barn was blown off along with all walls collapsed. Debris from the barn was thrown over a quarter mile away into open fields. There was a horse trailer that was thrown across the yard and flipped multiple times. Multiple windows on the first floor of the house were blown out. Significant tree damage was then observed beyond both of these properties as multiple large softwood trees were uprooted with large branches also snapped. Damage continued to the east with multiple large tree branches snapped in a more wooded area. Near the intersection with Central Avenue, the damage ended with multiple trees snapped or uprooted in this area marking the end of the damage path.

Thunderstorm Wind, Talbot

When
March 16, 9:26 PM EST
Where
Talbot County, 1.76 mi WSW of Bellevue
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.690, -76.210

Ferry Neck mesonet measured a 58 MPH gust.

Thunderstorm Wind, Caroline

When
March 16, 9:27 PM EST
Where
Caroline County, 0.88 mi NW of Preston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.710, -75.910

Trees down in Preston. Time estimated from radar.

Thunderstorm Wind, Caroline

When
March 16, 9:27 PM EST
Where
Caroline County, 0.69 mi N of Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.980, -75.800

Significant tree damage. Time estimated from radar.

Thunderstorm Wind, Caroline

When
March 16, 9:28 PM EST
Where
Caroline County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -75.800

From spotter network, tree damage reported west of Felton between Sandtown Road and Burnite Mill Road. Time estimated from radar.

Thunderstorm Wind, Caroline

When
March 16, 9:29 PM EST
Where
Caroline County, 0.88 mi NW of Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.980, -75.810

Several reports of trees down in Greensboro. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
March 16, 9:30 PM EST
Where
Queen Anne'S County, 2.14 mi NNE of Sudlersville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.210, -75.860

Downed wires along MD Route 313, resulting in all lanes closed. Time estimated from radar.

Thunderstorm Wind, Kent

When
March 16, 9:40 PM EST
Where
Kent County, 1.28 mi WSW of Rock Hall
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.120, -76.250

Huntingfield Point Mesonet measured a strong wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2026Every state in 2026This day in weather historyThe tornado archive for Maryland, 2026Warnings in Maryland, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323619, 1323643, 1323620, 1323621, 1323622, 1323623, 1323624, 1323625, 1323626, 1323645, 1323628, 1323630, 1323632, 1323633, 1323634, 1323635, 1323636, 1323637, 1323646, 1323618, 1323647, 1323638, 1323639, 1323640, 1323641, 1323642, 1323648.